Mathematische Annalen

, Volume 361, Issue 3–4, pp 811–834 | Cite as

Vanishing sequences and Okounkov bodies

  • Sébastien Boucksom
  • Alex KüronyaEmail author
  • Catriona Maclean
  • Tomasz Szemberg


We define and study the vanishing sequence along a real valuation of sections of a line bundle on a normal projective variety. Building on previous work of the first author with Huayi Chen, we prove an equidistribution result for vanishing sequences of large powers of a big line bundle, and study the limit measure; in particular, the latter is described in terms of restricted volumes for divisorial valuations. We also show on an example that the associated concave function on the Okounkov body can be discontinuous at boundary points.



We are grateful to Bo Berndtsson, Lawrence Ein, Patrick Graf, Daniel Greb, and Rob Lazarsfeld for helpful discussions. During this project, Sébastien Boucksom was partially supported by the ANR projects MACK and POSITIVE. Alex Küronya was supported in part by the DFG-Forschergruppe 790 “Classification of Algebraic Surfaces and Compact Complex Manifolds”, and the OTKA Grants 77476 and 81203 by the Hungarian Academy of Sciences. Tomasz Szemberg’s research was partly supported by NCN grant UMO-2011/01/B/ ST1/04875. Catriona Maclean was supported by the ANR project CLASS. Part of this work was done while the second author was visiting the Uniwersytet Pedagogiczny in Cracow, and while the second and third authors were visiting the Université Pierre et Marie Curie in Paris. We would like to use this opportunity to thank Anreas Höring for the invitation to UPMC and both institutions for the excellent working conditions.


  1. 1.
    Anderson, D., Küronya, A., Lozovanu, V.: Okounkov bodies of finitely generated divisors. Int. Math. Res. Not. 2014(9), 2343–2355 (2014). doi: 10.1093/imrn/rns286 zbMATHGoogle Scholar
  2. 2.
    Boucksom, S.: Corps d’Okounkov. Séminaire Bourbaki 1059 (2012). Accessed 27 Aug 2014
  3. 3.
    Boucksom, S., Chen, H.: Okounkov bodies of filtered linear series. Compos. Math. 147, 1205–1229 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Boucksom, S., Favre, Ch., Jonsson, M.: Differentiability of volumes of divisors and a problem of Teissier. J. Algebr. Geom. 18(2), 279–308 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Boucksom, S., Favre, Ch., Jonsson, M.: A refinement of Izumi’s Theorem. Preprint. arXiv:1209.4104 (2012)
  6. 6.
    Cutkosky, S.D.: Irrational asymptotic behaviour of Castelnuovo–Mumford regularity. J. Reine Angew. Math. 522, 93–103 (2000)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Cutkosky, S.D.: Multiplicities associated to graded families of ideals. Algebra Number Theory 7(9), 2059–2083 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Donaldson, S.K.: Scalar curvature and stability of toric varieties. J. Differ. Geom. 62(2), 289–349 (2002)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Ein, L., Lazarsfeld, R., Mustaţă, M., Nakamaye, M., Popa, M.: Asymptotic invariants of base loci. Ann. Inst. Fourier (Grenoble) 56, 1701–1734 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Ein, L., Lazarsfeld, R., Mustaţă, M., Nakamaye, M., Popa, M.: Restricted volumes and base loci of linear series. Am. J. Math. 131(3), 607–651 (2009)CrossRefzbMATHGoogle Scholar
  11. 11.
    Ein, L., Lazarsfeld, R., Smith, K.: Uniform approximation of Abhyankar valuation ideals in smooth function fields. Am. J. Math. 125(2), 409–440 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Favre, C., Jonsson, M.: The Valuative Tree. Lecture Notes in Mathematics, 1853. Springer, Berlin (2004)Google Scholar
  13. 13.
    Harris, J., Morrison, I.: Moduli of Curves. Graduate Texts in Mathematics, 187. Springer, New York (1998)Google Scholar
  14. 14.
    Howe, R.: Automatic continuity of concave functions. Proc. AMS 103, 1196–1200 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Kaveh, K., Khovanskii, A.: Newton–Okounkov bodies, semigroups of integral points, graded algebras and intersection theory. Ann. Math. 176, 1–54 (2012)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Knaf, H., Kuhlmann, F.-V.: Abhyankar places admit local uniformization in any characteristic. Ann. Scient. Éc. Norm. Sup. 38, 833–846 (2005)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Küronya, A., Lozovanu, V., Maclean, C.: Convex bodies appearing as Okounkov bodies of divisors. Adv. Math. 229, 2622–2639 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Lazarsfeld, R.: Positivity in Algebraic Geometry. I–II. Ergebnisse der Mathematik und ihrer Grenzgebiete, vols. 48–49. Springer, Berlin, (2004)Google Scholar
  19. 19.
    Lazarsfeld, R., Mustaţă, M.: Convex bodies associated to linear series. Ann. Scient. Éc. Norm. Sup., 4 série, t. 42, 783–835 (2009)zbMATHGoogle Scholar
  20. 20.
    Székelyhidi, G.: Filtrations and test configurations (preprint). arXiv:1111.4986 (2011)
  21. 21.
    Witt-Nyström, D.: Test configurations and Okounkov bodies. Compos. Math. 148(6), 1736–1756 (2012)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Zariski, O., Samuel, P.: Commutative Algebra. vol. II. Reprint of the 1960 Edition. Graduate Texts in Mathematics, vol. 29. Springer, New York, Heidelberg (1975)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Sébastien Boucksom
    • 1
  • Alex Küronya
    • 2
    • 3
    Email author
  • Catriona Maclean
    • 4
  • Tomasz Szemberg
    • 5
  1. 1.Institut de MathématiquesCNRS–Université Paris 6Paris Cedex 05France
  2. 2.Department of Algebra, Mathematical InstituteBudapest University of Technology and EconomicsBudapestHungary
  3. 3.Mathematisches InstitutAlbert-Ludwigs-Universität FreiburgFreiburgGermany
  4. 4.Institut FourierCNRS UMR 5582 Université de GrenobleSaint-Martin d’Héres cedexFrance
  5. 5.Instytut Matematyki UPKrakówPoland

Personalised recommendations